Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 38, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 3:24 PM EST for St. Lawrence County, New York. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 3:24 PM EST (20:24 UTC)
- Expired
- Mar 31, 1998, 4:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 302028 FFWBTV NYC019-089-VTC019-021-310900- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 324 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...ST. LAWRENCE COUNTY IN NORTH CENTRAL VERMONT ...ORLEANS COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY RAINFALL FROM SHOWERS AND THUNDERSTORMS IS EXPECTED TO WORSEN THE FLOODING OVERNIGHT. THE GREAT CHAZY AND SARANAC RIVERS OF CLINTON COUNTY NEW YORK WILL CONTINUE IN FLOOD THROUGH THE NIGHT. FLOOD WATERS WILL AFFECT LOW LYING ROADWAYS AND STRUCTURES ALONG THE RIVER. THIS INCLUDES THE TOWNS OF ELLENBURG AND CHAMPLAIN. THE OTTER CREEK IN RUTLAND COUNTY VERMONT WILL CONTINUE ABOUT A FOOT ABOVE FLOOD STAGE. THE WORSE FLOODING IS EXPECTED ALONG ROUTE 73 BETWEEN BRANDON AND SUDBURY. THE BLACK RIVER OF ORLEANS COUNTY VERMONT WILL RISE SLOWLY...BUT STEADILOVERNIGHT. FLOOD WATERS WILL AFFECT PORTIONS OF ROUTE 5. THE OSWEGATCHIE...WEST BRANCH OF THE ST REGIS...RAQUETTE AND GRASS RIVERS OF ST LAWRENCE COUNTY NEW YORK WILL ALL EXPERIENCE RISES TONIGHT. FLOODING IS EXPECTED ALONG STRETCHES OF THESE RIVERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. DIGIORGI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:00 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 30, 2:00 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST MON MAR 30 1998 RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR (CONNECTICUT RIVER). RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME. WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A COUPLE HOURS EITHER SIDE OF MIDNIGHT. LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY ACTS TO FOCUS MOISTURE. BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA. ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING WEST AND AFTERNOON EAST. DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY. FORECAST SUGGESTIONS... TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO 55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND 15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT (DIMINISHING TO 10 TO 15 MPH S VT). TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH ST LAWRENCE/SOUTHWEST 5 TO 15 S VT). TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S. WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
In the hours before
Special weather statement, Mar 30, 10:02 AM EST, 5 hours 22 minutes before
NYZ028-035-VTZ001-002-005-009-302100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EST MON MAR 30 1998
.THE THREAT FOR FLOODING IS HIGH ALONG THE SHORES OF LAKE CHAMPLAIN.
AREAS ESPECIALLY SUSCEPTIBLE TO FLOODING IN VERMONT INCLUDE...
TOWN ROADS...CAMPS AND RESIDENCES IN GRAND ISLE COUNTY
ROUTE 78 BETWEEN SWANTON AND ALBURG
ROUTE 36 NEAR ST. ALBANS AND PART OF ROUTE 129 IN ISLE LA MOTTE
COLCHESTER POINT AND MALLETS BAY IN COLCHESTER
APPLETREE POINT...PERKINS PIER...NORTH COVE ROAD IN BURLINGTON
ROUTE 125 IN ADDISON COUNTY
AND IN NEW YORK...THE THREAT FOR FLOODING IS ESPECIALLY HIGH AT
ROUSES POINT AND STONEY POINT ROAD NEAR COOPERSVILLE AND LAKESHORE
AREAS NEAR WESTPORT.
.IT IS ALSO POSSIBLE FOR ICE TO COME UP ONTO ROUTE 2 AT THE SANDBAR
AND NORTH HERO.
.NOW IS THE TIME TO SECURE YOUR BELONGINGS AND PROTECT YOUR
PROPERTY FOR THE ONSET OF FLOODING.
.IF YOU HAVE PROPERTY NEAR LAKE CHAMPLAIN...OR PLAN TO BE IN THE
VICINITY...YOU SHOULD BE AWARE THAT THE LAKE IS ON THE RISE. MINOR
FLOODING OF LOW-LYING AREAS BEGINS AROUND THE 100 FOOT MARK.Special weather statement, Mar 30, 10:02 AM EST, 5 hours 22 minutes before
NYZ028-035-VTZ001-002-005-009-302100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1002 AM EST MON MAR 30 1998
.THE THREAT FOR FLOODING IS HIGH ALONG THE SHORES OF LAKE CHAMPLAIN.
AREAS ESPECIALLY SUSCEPTIBLE TO FLOODING IN VERMONT INCLUDE...
TOWN ROADS...CAMPS AND RESIDENCES IN GRAND ISLE COUNTY
ROUTE 78 BETWEEN SWANTON AND ALBURG
ROUTE 36 NEAR ST. ALBANS AND PART OF ROUTE 129 IN ISLE LA MOTTE
COLCHESTER POINT AND MALLETS BAY IN COLCHESTER
APPLETREE POINT...PERKINS PIER...NORTH COVE ROAD IN BURLINGTON
ROUTE 125 IN ADDISON COUNTY
AND IN NEW YORK...THE THREAT FOR FLOODING IS ESPECIALLY HIGH AT
ROUSES POINT AND STONEY POINT ROAD NEAR COOPERSVILLE AND LAKESHORE
AREAS NEAR WESTPORT.
.IT IS ALSO POSSIBLE FOR ICE TO COME UP ONTO ROUTE 2 AT THE SANDBAR
AND NORTH HERO.
.NOW IS THE TIME TO SECURE YOUR BELONGINGS AND PROTECT YOUR
PROPERTY FOR THE ONSET OF FLOODING.
.IF YOU HAVE PROPERTY NEAR LAKE CHAMPLAIN...OR PLAN TO BE IN THE
VICINITY...YOU SHOULD BE AWARE THAT THE LAKE IS ON THE RISE. MINOR
FLOODING OF LOW-LYING AREAS BEGINS AROUND THE 100 FOOT MARK.Special weather statement, Mar 30, 10:50 AM EST, 4 hours 34 minutes before
NYZ026>031-034-035-VTZ001>012-302155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST MON MAR 30 1998 ...STRONG SOUTH TO SOUTHWEST WINDS WILL BRING RECORD WARMTH TODAY... SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH FREQUENT GUSTS IN EXCESS OF 40 MPH WILL OCCUR TODAY. WIND SPEEDS OF THIS MAGNITUDE WILL BRING DOWN A FEW TREE LIMBS. THE WIND WILL ALSO BUFFET YOUR VEHICLE...SO KEEP A TIGHT GRIP ON THE STEERING WHEEL. THE STRONG SOUTHERLY WIND WILL BRING SUMMER-LIKE CONDITIONS. TEMPERATURES WILL RISE WELL UP INTO THE 70S...ECLIPSING 80 DEGREES IN MANY PLACES. MANY RECORD HIGH TEMPERATURES WILL BE SET THIS AFTERNOON. DIGIORGI
Special weather statement, Mar 30, 10:50 AM EST, 4 hours 34 minutes before
NYZ026>031-034-035-VTZ001>012-302155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST MON MAR 30 1998 ...STRONG SOUTH TO SOUTHWEST WINDS WILL BRING RECORD WARMTH TODAY... SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH FREQUENT GUSTS IN EXCESS OF 40 MPH WILL OCCUR TODAY. WIND SPEEDS OF THIS MAGNITUDE WILL BRING DOWN A FEW TREE LIMBS. THE WIND WILL ALSO BUFFET YOUR VEHICLE...SO KEEP A TIGHT GRIP ON THE STEERING WHEEL. THE STRONG SOUTHERLY WIND WILL BRING SUMMER-LIKE CONDITIONS. TEMPERATURES WILL RISE WELL UP INTO THE 70S...ECLIPSING 80 DEGREES IN MANY PLACES. MANY RECORD HIGH TEMPERATURES WILL BE SET THIS AFTERNOON. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | St. Lawrence | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Clinton | 13 hr |
| Mar 30, 5:08 PM EST | Flash Flood Warning | BTV | Franklin | 11 hr |
| Mar 30, 5:11 PM EST | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 64 min |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.